Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 142, NWS Morristown, TN

July 14, 2016McMinn County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2016, 5:02 PM EDT for McMinn County, Monroe County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2016, 5:02 PM EDT (21:02 UTC)
Expired
Jul 14, 2016, 5:45 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McMinn County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:04 PM EDTTSTM WND DMGClear Water, TNMULTIPLE TREES REPORTED DOWN ACROSS THE COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

250 
WUUS54 KMRX 142102
SVRMRX
TNC107-123-142145-
/O.NEW.KMRX.SV.W.0142.160714T2102Z-160714T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCMINN COUNTY IN EASTERN TENNESSEE...
  NORTHWESTERN MONROE COUNTY IN EASTERN TENNESSEE...

* UNTIL 545 PM EDT

* AT 502 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATHENS...
  MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ATHENS...SWEETWATER...MADISONVILLE...ETOWAH...ENGLEWOOD...VONORE...
  NIOTA...RICEVILLE...MURRAY STORE...HILLSVIEW AND CLEAR WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3539 8484 3545 8481 3564 8462 3563 8457
      3564 8454 3562 8451 3564 8452 3565 8452
      3567 8450 3565 8449 3567 8443 3564 8440
      3564 8438 3567 8435 3567 8432 3564 8428
      3563 8425 3562 8425 3561 8421 3532 8445
TIME...MOT...LOC 2102Z 282DEG 29KT 3550 8453 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB
1 follow-up statement
358 
WWUS54 KMRX 142122
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 PM EDT THU JUL 14 2016

TNC107-123-142145-
/O.CON.KMRX.SV.W.0142.000000T0000Z-160714T2145Z/
MCMINN TN-MONROE TN-
522 PM EDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN MCMINN AND NORTHWESTERN MONROE COUNTIES...

AT 521 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SWEETWATER...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ATHENS...SWEETWATER...MADISONVILLE...ETOWAH...ENGLEWOOD...VONORE...
NIOTA...MURRAY STORE AND CLEAR WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3545 8471 3553 8471 3564 8462 3563 8457
      3564 8454 3562 8451 3564 8452 3565 8452
      3567 8450 3565 8449 3567 8443 3564 8440
      3564 8438 3567 8435 3567 8432 3564 8428
      3563 8425 3562 8425 3561 8421 3532 8445
TIME...MOT...LOC 2121Z 268DEG 21KT 3554 8444 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:11 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 14, 3:11 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
311 PM EDT THU JUL 14 2016

.SHORT TERM /TONIGHT AND FRIDAY/...
The convective line of strong to marginally severe thunderstorms
over Middle TN...will continue it's march toward the Cumberland
Plateau over the next couple of hours....and then gradually move
across the region late this afternoon (from around 21Z) through the
late evening (03Z or so). Given the very weak shear...the intensity
of this activity will be mitigated somewhat. However...the steep
lapse rates (on the order of 7 deg C)...the ML CAPE values around
2000 J/kg...and the presence of drier air aloft (noted on the
inverted-V sounding profiles)...will keep a severe threat going
through the early to mid evening. The main threats will be
localized wet microbursts and damaging straight-line convective
winds...along with marginally severe hail and lightning. Some
locally heavy rainfall is also possible given the slow-moving
nature of these storms as they progress east.

Late tonight...this activity will clear off to the east...and
thanks to some partial clearing and light winds...some patchy fog
is expected through the morning rush hour commute on Friday. The
unsettled pattern will continue on Friday...with the weak open
upper-trough swinging through. This will bring scattered to
numerous showers and thunderstorms across the region during the
afternoon and evening...favoring areas along and south of I-40.
Given the cloud cover and precipitation chances...a cooler day with
highs in the 80s are expected areawide.

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Deep moisture and a weakly unstable air mass in place on Saturday
combined with a residual convective boundary over the region and a
short wave moving through will provide a chance of showers and
thunderstorms. Weaker instability will remain over the area Sunday
and Monday for a lesser chance of convection. The best chance of
thunderstorms will be Tuesday when a stronger short wave/boundary
moves into the area. We will become moderately unstable with deep
moisture in place and could see a few strong to marginally severe
storms develop over the region. Convective chances diminish
Wednesday and Thursday as drier air and surface high pressure move
in.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  89  71  90 /  50  70  40  50
Knoxville McGhee Tyson Airport, TN  71  89  69  87 /  50  50  40  50
Oak Ridge, TN                       70  90  69  87 /  50  50  40  50
Tri Cities Airport, TN              69  88  67  85 /  40  40  40  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AMP/MJB
Hazardous weather outlook, Jul 14, 10:45 AM EDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 AM EDT THU JUL 14 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151445-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1045 AM EDT THU JUL 14 2016 /945 AM CDT THU JUL 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED STRONG SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. WHILE STORMS SHOULD NOT BE VERY
ORGANIZED...SOME MAY BECOME SEVERE AND PRODUCE LOCALIZED STRONG
DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN.

THOSE WITH OUTDOOR PLANS SHOULD ESPECIALLY KEEP AN EYE ON THE
WEATHER AND HAVE A WAY TO GET WARNING INFORMATION!

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE AREA FOR THE
FRIDAY AND SATURDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS PRODUCING
SCATTERED TO NUMEROUS THUNDERSTORMS...ESPECIALLY DURING THE
AFTERNOON AND EVENING. ISOLATED STRONG TO SEVERE STORMS ARE
POSSIBLE. THE MAIN CONCERN WILL BE DAMAGING WINDS...HEAVY RAINS AND
LOCALIZED FLASH FLOODING.

THE FRONTAL BOUNDARY WILL STALL JUST SOUTH AND EAST OF THE AREA
SUNDAY...THEN LIFT NORTHWARD EARLY NEXT WEEK. BY TUESDAY...AN UPPER
LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHERN APPALACHIANS ALONG
WITH ANOTHER FRONTAL BOUNDARY. AIRMASS ACROSS THE REGION WILL BE
VERY UNSTABLE PRODUCING SCATTERED TO NUMEROUS THUNDERSTORMS. SOME
OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS...HAIL UP TO
QUARTER SIZE...AND HEAVY RAINFALL. LOCALIZED FLASH FLOODING IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS WEEK...AND AGAIN NEXT
TUESDAY.

In the hours before

Special weather statement, Jul 14, 4:24 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 PM EDT THU JUL 14 2016

TNZ012-013-035-036-067>069-071-083-142130-
RHEA TN-ROANE TN-KNOX TN-CAMPBELL TN-SCOTT TN-NW BLOUNT TN-LOUDON TN-
ANDERSON TN-MORGAN TN-
424 PM EDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...CAMPBELL...WESTERN
KNOX...NORTHEASTERN RHEA...NORTHWESTERN BLOUNT...ANDERSON...ROANE...
LOUDON AND MORGAN COUNTIES UNTIL 530 PM EDT...

AT 422 PM EDT...DOPPLER RADAR WAS TRACKING A BROKEN LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR ONEIDA TO 6 MILES NORTHWEST OF
WARTBURG TO 7 MILES WEST OF ROCKWOOD. MOVEMENT WAS EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...CLINTON...LENOIR CITY...LA FOLLETTE...
KINGSTON...ROCKWOOD...LOUDON...ONEIDA...WARTBURG...FARRAGUT...
FAIRVIEW...OLIVER SPRINGS...LOUISVILLE...JACKSBORO...HUNTSVILLE...
MIDTOWN...HELENWOOD...HARRIMAN AND JELLICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3659 8398 3647 8394 3630 8397 3627 8401
      3623 8398 3603 8402 3559 8417 3562 8419
      3562 8425 3563 8425 3564 8428 3567 8432
      3564 8437 3567 8443 3578 8489 3583 8477
      3591 8468 3599 8472 3606 8479 3660 8461
TIME...MOT...LOC 2022Z 283DEG 28KT 3657 8454 3618 8466 3584 8480

TD
Local storm report, Jul 14, 4:30 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
07/14/2016                   MARION             TN   911 CALL CENTER

            A FEW TREES DOWN ACROSS THE COUNTY FROM 4 TO 420PM

&&

MBLACK
Local storm report, Jul 14, 4:34 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             FARRAGUT                35.87N 84.18W
07/14/2016  E1.00 INCH       KNOX               TN   TRAINED SPOTTER

&&

SROBERTS
Local storm report, Jul 14, 4:38 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     FARRAGUT                35.87N 84.18W
07/14/2016                   KNOX               TN   PUBLIC

            A COUPLE OF LARGE LIMBS DOWN.

&&

SROBERTS
Local storm report, Jul 14, 4:47 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
447 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 NE FARRAGUT           35.91N 84.13W
07/14/2016  E1.50 INCH       KNOX               TN   TRAINED SPOTTER

&&

SROBERTS
Local storm report, Jul 14, 4:53 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     BRAYTON                 35.47N 85.18W
07/14/2016                   BLEDSOE            TN   911 CALL CENTER

            MULTIPLE TREES DOWN ACROSS SOUTHERN PORTIONS OF THE
            COUNTY

&&

SROBERTS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:05 PM EDTSpecial Weather StatementMRXMcMinn40 min
Jul 13, 9:14 PM EDTSevere Thunderstorm WarningMRXMcMinn46 min
Jul 13, 10:12 PM EDTSpecial Weather StatementMRXLoudon48 min
Jul 13, 10:35 PM EDTSpecial Weather StatementMRXPolk40 min
Jul 13, 10:51 PM EDTSpecial Weather StatementMRXBlount54 min
Jul 14, 8:55 AM EDTSpecial Weather StatementMRXCampbell50 min
Jul 14, 10:12 AM EDTSpecial Weather StatementMRXGrainger, Hancock48 min
Jul 14, 10:50 AM EDTSpecial Weather StatementMRXHancock, Hawkins40 min
Jul 14, 11:32 AM EDTSpecial Weather StatementMRXGreene, Hawkins, Sullivan, Washington43 min
Jul 14, 12:46 PM EDTSpecial Weather StatementMRXJohnson44 min
Jul 14, 1:16 PM EDTSpecial Weather StatementMRXCarter44 min
Jul 14, 1:17 PM EDTSpecial Weather StatementMRXJohnson43 min
Jul 14, 2:48 PM EDTSpecial Weather StatementMRXMarion42 min
Jul 14, 3:10 PM EDTSpecial Weather StatementMRXRoane35 min
Jul 14, 3:27 PM EDTSpecial Weather StatementMRXLoudon48 min
Jul 14, 3:39 PM EDTSpecial Weather StatementMRXLoudon51 min
Jul 14, 3:52 PM EDTSpecial Weather StatementMRXMarion38 min
Jul 14, 4:09 PM EDTSpecial Weather StatementMRXMcMinn, Monroe, Polk51 min
Jul 14, 4:11 PM EDTSpecial Weather StatementMRXSequatchie34 min
Jul 14, 4:22 PM EDTSpecial Weather StatementMRXBledsoe, Meigs, Rhea38 min
Jul 14, 4:24 PM EDTSpecial Weather StatementMRXAnderson, Campbell, Loudon, Morgan, Roane, Scott66 min
Jul 14, 4:28 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie47 min
Jul 14, 4:30 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox45 min
Jul 14, 4:34 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk41 min
Jul 14, 4:45 PM EDTSevere Thunderstorm WarningMRXHancock45 min
Jul 14, 4:56 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Union49 min
Jul 14, 5:30 PM EDTSpecial Weather StatementMRXHancock, Hawkins45 min
Jul 14, 5:38 PM EDTSpecial Weather StatementMRXGrainger, Union37 min
Jul 14, 5:45 PM EDTSpecial Weather StatementMRXGreene, Hamblen45 min
Jul 14, 6:13 PM EDTSpecial Weather StatementMRXCocke47 min
Jul 14, 6:19 PM EDTSpecial Weather StatementMRXHawkins41 min
Jul 14, 6:25 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington50 min
Jul 14, 7:16 PM EDTSpecial Weather StatementMRXCarter, Unicoi, Washington44 min
Jul 14, 7:59 PM EDTSpecial Weather StatementMRXCarter46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.